Hail, Boulder
- When
- June 12, 11:44 AM MST
- Where
- Boulder County, 0.69 mi S of Boulder
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.010, -105.270
A severe thunderstorm produced hail up to quarter size in Boulder County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size in Boulder County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 10:28 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1128 AM MDT Mon Jun 12 2023 .UPDATE... Issued at 1038 AM MDT Mon Jun 12 2023 Storms are quickly developing this morning. A brief window of clearing this morning allowed surface temperatures to quickly climb into the 60s across the Denver metro... and this uncapped airmass combined with ascent from the left exit region of a jet streak/broad QG lift has supported this. ACARS soundings from DEN show deep moisture (and PWATs near 0.8-1") and around 1000 MUCAPE, which should promote heavy rainfall with convection that develops through the day. Flash Flooding will be the primary threat today, with hail also possible. The majority of the stronger/more organized severe weather should be south of Limon and into southeastern Colorado... where better mid-level flow is anticipated. A few minor grid updates were made for timing/coverage of storms, but otherwise the previous forecast was still in good shape. && .SHORT TERM...(Today and tonight) Issued at 344 AM MDT Mon Jun 12 2023 Main concerns again today will be potential for flash flooding and strong/severe storms over portions of the area. Upper low over southern Nevada at the present time and this feature will weaken and move over northern Colorado by this evening with weak to moderate QG ascent for much of today and into this evening. Moisture levels will remain in place with modest southeast low level flow with precipitable water values remaining close to an inch over the plains with dewpoints in the lower to mid 50s across much of the lower elevations. As the low approaches the mid level flow will decrease even more to under 15kt. Depending on heating should still be able to generate 1000-1500j/kg of ML CAPE but since flow has weakened, so today looks even more of a flash flood threat but can't rule out a few strong to severe storms with marginal hail up to 1 inch. Expect majority of storms to produce heavy rain, small hail and gusty winds. Have decided to go with a flood watch today, especially those areas that got hit hard across Larimer, Weld, Elbert and portions of Lincoln county with saturated ground. Still, appears most areas from the foothills out across the plains will be susceptible to flash flooding and will include the watch from the foothills and extends through much of the plains except the far northeast corner. As the low traverses northern Colorado tonight there will be some light drying and subsidence moving in from west to east for decreasing chances of heavy rain after midnight. .LONG TERM...(Tuesday through Sunday) Issued at 344 AM MDT Mon Jun 12 2023 Flooding remains the biggest threat in the long-term forecast. ECMWF Extreme forecast index displays an abundance of QPF across northeastern Colorado Tuesday through Thursday morning meaning values are well-above climatology normal. Recent models runs for Tuesday afternoon have indicated a decrease in MLCAPE values across the mountains to foothills only reaching 300-400 J/kg. Lapse rates have slightly decreased as well near 5-6 C/km. It is possible as the upper level low weakens over our region, showers and storms may become less convective and more stratiform. The lack of instability also exists for areas along the urban corridor and plains which could be caused by Monday's overnight convection into Tuesday morning delaying heating. Still leaning towards enough forcing from the upper level system to allow showers and isolated storms to persist throughout our CWA Tuesday afternoon through late Tuesday evening. PoPs were adjusted to decrease areas for the far northeastern plains where chances are lower. Once again, all it takes is one storm to create a flooding threat as various model soundings from the NAM/GFS present PWATs between 0.80-1 inch for all areas Tuesday. Keep in mind, soils are saturated and rivers are running high. The flood threat exists for all areas including the mountains and urban corridor/plains. As the next trough axis exits Colorado, our 500-700mb winds will shift west. Wind speeds will increase across the mountains producing wind gusts up to 30 mph. This pattern should allow thunderstorms to move quickly across the higher terrain as well. Although thunderstorm coverage decreases slightly, most of the mountains to foothills areas could receive scattered showers and storms. There is less confidence that these storms will cross to the lower elevations but will lean on NBM PoPs of 20-30 percent. An unusual upper level pattern, where northeastern Colorado sits above a ridge and an exit region of a trough for days, will keep afternoon thunderstorms activity Thursday through Friday but chances decrease mainly for the urban corridor and plains as moisture availability becomes sparse. 500mb ensembles remain consistent with westerly flow starting this weekend. 700mb temperatures increase around 8-10 degrees across the region. This pattern will likely increase surface temperatures where the urban corridor and plains will reach near normal temperatures in the low to mid 80s Saturday and Sunday. The mountains and valleys should reach slightly warmer conditions near the upper 60s with a few spots reaching 70. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1117 AM MDT Mon Jun 12 2023 Initial round of TSRA moving through the terminals now, with mainly just heavy rain/briefly reduced visibility. Difficult forecast beyond this initial round of storms as guidance is highly uncertain with regards to any redevelopment later this afternoon. Current expectation is for a few more rounds of SHRA/weak TS through the early evening, though it wouldn't be surprising if we stay mostly dry after 20z or so. There is some potential for FG/low stratus late tonight or early Tuesday AM but not enough confidence to include at this time. More afternoon SHRA likely tomorrow afternoon for a brief window of time, with additional heavy rain possible. && .HYDROLOGY... Issued at 344 AM MDT Mon Jun 12 2023 Will be issuing a flash flood watch for much of the foothills and extending through the plains from 10 am until midnight tonight. There still is some moderate to heavy rain ongoing across far southern Elbert and Lincoln counties but the majority of the flooding potential will start from mid morning hours. Rainfall rates could exceed an inch in less than 30 minutes with the stronger storms. Locations especially susceptible will be locations over Larimer, Weld, Elbert and Lincoln counties which were hit especially hard last night. Scattered thunderstorms will continue Tuesday into Thursday each afternoon. With heavy rainfall expected and saturated soils, a threat of flash flooding exist for the burn areas and plains through Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for COZ035-036-038>049. && UPDATE...Hiris SHORT TERM...Entrekin LONG TERM...AD AVIATION...Hiris HYDROLOGY...Entrekin/AD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Mon Jun 12 2023 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Mon Jun 12 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are forecast today. Expect a few strong to marginally severe storms across the plains with large hail along with very heavy rain. The flash flood potential will continue today and this evening over the foothills and plains, but especially across the burn scars, portions of Larimer and Weld counties, and the Palmer Divide. Rainfall rates up to 1 inch in 30 minutes or less is possible with the stronger storms. The storms will gradually weaken and diminish later tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding remains the biggest threat this week. Scattered thunderstorms and showers are possible Tuesday afternoon into late Tuesday evening across the region. Another round of showers and storms will occur Wednesday and Thursday afternoon. Thunderstorm coverage decreases Friday into the weekend for the urban corridor plains. A warmer period begins this weekend for all areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today and this evening with reports of hail, heavy rain, and flooding appreciated.
Preliminary Local Storm Report
National Weather Service Denver CO
850 AM MDT Mon Jun 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Rain Hugo 39.14N 103.47W
06/12/2023 M3.70 inch Lincoln CO Trained Spotter
24 hour total.
&&Preliminary Local Storm Report
National Weather Service Denver CO
906 AM MDT Mon Jun 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flash Flood 3 W Rustic 40.70N 105.62W
06/11/2023 Larimer CO County Official
County official relayed a report and video
from a residence along Norman Fry Road. 0.92
inches of rain fell at the residence.
Flooding occurred on Sheep Creek, briefly
blocking travel on the road. No significant
damage was reported. Time estimated.
0530 PM Flash Flood 1 WSW Rustic 40.70N 105.58W
06/11/2023 Larimer CO County Official
Delayed report. County official provided
photos of minor flooding along Rustic Road,
with some flooding impacts to one residence
on the road. Time of report is estimated.
0632 PM Flash Flood Fort Collins 40.55N 105.08W
06/11/2023 Larimer CO Public
0750 PM Flash Flood 2 SE Timnath 40.50N 104.96W
06/11/2023 Larimer CO Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
0756 PM Hail 2 NE Johnstown 40.35N 104.87W
06/11/2023 E1.00 inch Weld CO Public
Report from mPING: Quarter (1.00 in.).
0813 PM Flash Flood 1 SW Timnath 40.53N 104.99W
06/11/2023 Larimer CO Public
0817 PM Flash Flood 1 W Milliken 40.32N 104.87W
06/11/2023 Weld CO Public
&&Preliminary Local Storm Report
National Weather Service Denver CO
942 AM MDT Mon Jun 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM Rain 2 WSW Timnath 40.51N 105.02W
06/12/2023 M5.55 inch Larimer CO Mesonet
Rainfall from June 11th.
0939 AM Rain 3 SW Timnath 40.50N 105.02W
06/12/2023 M5.06 inch Larimer CO Mesonet
Rainfall from June 11th.
0929 AM Rain Milliken 40.32N 104.85W
06/12/2023 M5.01 inch Weld CO Storm Chaser
Rainfall from 7 pm until 945 pm on June
11th. Flash Flooding also occurred.
0939 AM Rain 1 SW Timnath 40.51N 105.00W
06/12/2023 M4.95 inch Larimer CO Mesonet
Rainfall from June 11th.
0937 AM Rain 2 SW Timnath 40.51N 105.01W
06/12/2023 M4.35 inch Larimer CO Mesonet
Rainfall from June 11th.
&&Special Weather Statement National Weather Service Denver CO 1032 AM MDT Mon Jun 12 2023 COZ036-039-040-121700- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 1032 AM MDT Mon Jun 12 2023 ...A strong thunderstorm will impact portions of west central Arapahoe, southwestern Denver and northeastern Jefferson Counties through 1100 AM MDT... At 1032 AM MDT, Doppler radar was tracking a strong thunderstorm near Tiny Town, or 16 miles southwest of Denver, moving northeast at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Southwestern Denver, Lakewood, Littleton, Englewood, Greenwood Village, Sheridan, Morrison, Tiny Town, Red Rocks Park and Indian Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3953 10514 3961 10525 3976 10513 3962 10495 TIME...MOT...LOC 1632Z 217DEG 14KT 3958 10520 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH RPK
Special Weather Statement
National Weather Service Denver CO
1055 AM MDT Mon Jun 12 2023
COZ036-121730-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1055 AM MDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of northwestern Douglas
and southeastern Jefferson Counties through 1130 AM MDT...
At 1055 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sprucewood, or 29 miles southwest of Denver, moving northeast at 15
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Roxborough Park, Sprucewood, South Platte and Buffalo Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3926 10523 3943 10531 3951 10512 3949 10511
3948 10513 3948 10511 3946 10509 3946 10508
3933 10500
TIME...MOT...LOC 1655Z 240DEG 13KT 3935 10519
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
1211 PM MDT Mon Jun 12 2023
COZ035-039-121900-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
1211 PM MDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of southeastern Boulder
County through 100 PM MDT...
At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crisman, or 28 miles northwest of Denver, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boulder, Lafayette, Louisville, Wallstreet, Salina, Crisman, Eldorado
Springs, Gold Hill, Sunshine and Summerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3996 10511 3991 10536 3991 10537 4005 10544
4017 10525
TIME...MOT...LOC 1811Z 240DEG 5KT 4000 10534
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONThe Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106932, 1106931.